Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Is there any point?
Jun 30, 2005

Well, I have to wonder what the point is of my continuing to raise concerns about my level of fatigue and other symptoms. I guess the point is that I have not completely lost hope that there might be an answer -- even if I were given a diagnosis of something terminal causing this level of fatigue, I think it would be a relief in some ways finally to have an answer and not feel like it is just me complaining about the same things over and over again to my doctors.

I'll get to the point: I am 36 yrs,male,HIV+ x 9 years (since diagnosis),clinical "AIDS" x 6 years (diagnosed after <300 CD4 and thrush -- I know that some professionals consider this to be AIDS and remains so even if HAART increases CD4 back into the >300 range, and other professionals do not consider my clinical picture to = AIDS). Other medical conditions: bi-polar disorder x 10+ years, alcohol/drug dependence (almost alcohol free for nearly 12 months -- I have drank approx 24 beers in past year, compared to previous 12 - 20 daily x years and drug-free x 7 months), anxiety/panic, hepato-splenomegaly (diag via palpatation and abd u/s and reconfirmed May/05 by u/s and attributed to alcoholism - which is certainly probable but I'm assuming not mandatory), PN (affecting feet/legs/hands/arms),eczema, folliculitis, abd pain, Rt. hip pain, nausea, ++diarrhea (x years), generalized lymphadenopathy, HIGH triglyceride level, high normal BP, heart palpitations and chest pain (diag as anxiety-related after normal EKG and stress-test) -- I think I've pretty much covered everything. I have gone into SO much detail because I'm hoping I might receive from you (in addition to a miracle answer LOL) some specific things to discuss with my doctor that hasn't already been covered -- fatigue is just not taken seriously and is considered to be just part of living with HIV unless I ask for a specific test to rule something out, which is then done (e.g., check Hgb or free testosterone).

Labs within past 6 months all "fine" (so I'm told) excluding "very high" triglyceride level and mildly elevated GGT (which is down from HUGELY elevated when drinking heavily). Viral load 5,000 and CD4 increased from low of 250 in approx 2003 to 350. Free testosterone and TSH "fine".

Current meds: 3tc,kaletra,sustiva,acyclovir,lipidil,wellbutrin,trazodone,xanax,pantoloc,oxycontin,oxycocet,imodium,betaderm,staticin,gravol,ventolin.

Prev med issues: acute anemia (AZT), rash (Ziagen), violent/suicidal (Neurontin), what I would describe as "absence seizures" (Valproic Acid), multiple psych complications (various anti-depressants and other psych meds).

I live in a 70,000 pop. city in a geographically large rural area and was managed x 7 years by a GP with a small (10) HIV caseload who has now left his practice to work in regional hospital ERs. For past 3 months I have been managed by a GP/palliative care specialist who sees a few HIV patients. Since switching to the new doctor I have had one consult at a university hospital HIV clinic in another city and they will be seeing me q6 months.

If you are still reading -- Is there anything specific I can suggest to the local GP when I see him next week? He said he would be concerned if his HIV patients DIDN'T have diarrhea, nausea and fatigue as they are just so common with HIV and its treatment. However, I cannot accept having to "live" the remainder of my years feeling like this. As I have mentioned testosterone, Hgb, TSH and most other labs are "fine" according to my doctor. The HIV clinic I went to drew labs for every disease known to man I'm sure (including CMV, MAC, syphilis, and on and on) - and I assume they are all "fine" also as I have not heard from them (the next 6 month appt will be in Aug).

Unless I'm wrong, the bases have pretty well been covered -- Are there other specific common (or uncommon) causes of severe fatigue that I might direct the doctor towards testing for?

I have discussed with my previous GP a trial of Ritalin. I can understand a hesitancy to try this given bipolar and anxiety/panic - but should it be excluded from a trial? If tried should it be under psychiatric or short inpatient supervision (which is tricky but not completely impossible in a regional psych centre trying to serve a pop of 300,000 with 5 psychs and 20 beds -- and I do not have a psych so it would require a referall which could take 6 - 12 months to get an appt for non-emergency cases). I consider myself adept at knowing my psych status and I'm sure I'd quickly know if Ritalin was more trouble than good. What about Epo for non-clinical anemia but simply for Hgb that is in the low normal range?

I don't really like that I seem to have to play such an involved role in "directing" my care. I truly wonder what becomes of people who are unable to do so, or have little or no understanding of their condition. On a positive note, however, is that I have never encountered a "no" from my doctors, yet, in response to a request for a specific test or trial of medication.

Thanks very much for your time and effort in addressing this rather lengthy list.

Response from Dr. Frascino

Hello,

I can't promise a "miracle answer," but I'll gladly comment on your situation.

The biggest problem is that you have AIDS and are not being cared for by an AIDS specialist. Yes, I understand the limitations of a small city, but trying to diagnose and manage your own HIV disease is an unworkable situation. I'm sure the "GP/palliative care specialist who sees a few HIV patients" means well, but if he believes "diarrhea, nausea and fatigue" are acceptable conditions, merely because someone is HIV positive, he clearly is not competent enough to be caring for those with the disease. The every-six-months visit to the university hospital is an improvement, but still inadequate for your situation and current problems. Consequently, my first recommendation is that you need to establish ongoing and consistent care with a competent (and hopefully compassionate) HIV/AIDS specialist. Contact the nearest AIDS service organizations to find AIDS specialists in your general vicinity. You could also check The American Academy of HIV Medicine's Web site that lists AIDS specialists by locale. (www.aahivm.org)

Next, fatigue in the setting of HIV/AIDS is often multifactorial in nature. Read through the archives of this forum for additional information on common and not-so-common causes. In your particular situation, I am concerned about your current medications and potential drug-drug interactions, as well as drug side effects, contributing to your exhaustion. In addition, depression and anxiety, as well as the drugs used to treat these conditions, can be associated with fatigue.

I'm glad that at least a few of the common causes of fatigue have been evaluated anemia, hypogonadism, hypothyroidism and that other "labs for every disease known to man" have been drawn by the university hospital and are in progress.

Next, should Procrit (epo) be used to boost Hgb (hemoglobin) levels that are in the low-normal range? No, "low normal" is still normal; therefore, you are not anemic. I would, however, continue to monitor your blood counts, and if your hemoglobin falls significantly below the normal range, an evaluation should be done to find out the cause. Specific treatment, Procrit or otherwise, could then be implemented.

Stimulants, such as Ritalin, Cylert, Adderall and Dexedrine, either contain amphetamines or act in a speed-like way on the central nervous system, which means they are powerful and potentially addictive. There are also some drug interactions to be considered. For instance, Norvir can increase the levels of speed in your system. And Cylert can be hard on your liver, which has already been stressed by your alcoholism.

A potential option is modafinil (Provigil). Unlike the other pick-me-up pills, this one is not an amphetamine. A note of caution: it, too, is processed in your liver by an enzyme system also used by many HIV meds. Consequently, again there is a risk of drug interactions.

As you can see, this is a complex topic. Rather than provide you with a specific list of tests for you to present to the doctor who never says "no" or give you specific recommendations on what therapeutic interventions to try and recharge your batteries, I again strongly encourage you to establish a closer relationship with an AIDS specialist. I have no doubt your condition can and would be significantly improved by doing so.

Good luck.

Dr. Bob


Previous
Alcohol with Reyataz, Norvir and Truvada meds
Next
THANK YOU!

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement